Alert archive / South Dakota / Red Flag Warnings in 2021

Red Flag Warning 30, NWS Rapid City, SD

September 27, 20219 counties in South Dakota; Campbell County, Crook County, Weston County, Wyoming

NWS Rapid City, SD issued this red flag warning at Sep 27, 2021, 1:01 PM MDT for 9 counties in South Dakota; Campbell County, Crook County, Weston County, Wyoming. It took effect at Sep 28, 2021, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2021, 1:01 PM MDT (19:01 UTC)
In effect from
Sep 28, 2021, 12:00 PM MDT
Expired
Sep 28, 2021, 7:00 PM MDT
In force
7 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Custer County, SD, Fall River County, SD, Jackson County, SD, Lawrence County, SD, Meade County, SD, Oglala Lakota County, SD, Pennington County, SD, Perkins County, SD, Campbell County, WY, Crook County, WY, Weston County, WY

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3448 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

668 
WWUS83 KUNR 271901
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
101 PM MDT Mon Sep 27 2021

...RED FLAG WARNING IN EFFECT FOR TUESDAY AFTERNOON INTO TUESDAY 
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR NORTHEASTERN
WYOMING AND MUCH OF WESTERN SOUTH DAKOTA...

.Mostly sunny, dry, and unseasonably warm weather will continue 
on Tuesday. The combination of very low relative humidity and 
increasingly gusty south winds on Tuesday afternoon will produce 
critical fire weather conditions over northeastern Wyoming and 
much of western South Dakota.

A cold front will cross the area on Tuesday night, followed by
gusty northwest winds, along with a chance of showers and a few
thunderstorms. The relative humidity will increase behind the
frontal passage.

WYZ314>318-281015-
/O.UPG.KUNR.FW.A.0024.210928T1800Z-210929T0100Z/
/O.NEW.KUNR.FW.W.0030.210928T1800Z-210929T0100Z/
Northern Campbell-Southern Campbell-Crook County Plains-
Weston County Plains-Wyoming Black Hills-
101 PM MDT Mon Sep 27 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT TUESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314,
315, 316, 317, AND 318...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 7 PM MDT Tuesday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains, 317 Weston County 
  Plains and 318 Wyoming Black Hills.

* WINDS...South 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ323-324-327>329-281015-
/O.UPG.KUNR.FW.A.0024.210928T1800Z-210929T0100Z/
/O.NEW.KUNR.FW.W.0030.210928T1800Z-210929T0100Z/
Northern Foot Hills-Eastern Foot Hills-Butte County Area-
Perkins County-West Central Plains-
101 PM MDT Mon Sep 27 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT TUESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 323,
324, 327, 328, AND 329...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 7 PM MDT Tuesday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Fire Weather Zones 323 Northern Foot Hills, 
  324 Eastern Foot Hills, 327 Butte County Area, 328 Perkins 
  County and 329 West Central Plains.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ321-322-325-281015-
/O.NEW.KUNR.FW.W.0030.210928T1800Z-210929T0100Z/
Southern Black Hills-Fall River County Area-Custer County Plains-
101 PM MDT Mon Sep 27 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT TUESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 321,
322, AND 325...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 7 PM MDT Tuesday.

* AFFECTED AREA...Fire Weather Zones 321 Southern Black Hills, 
  322 Fall River County Area and 325 Custer County Plains.

* WINDS...South 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Bunkers
3 follow-up statements
758 
WWUS83 KUNR 280757
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
157 AM MDT Tue Sep 28 2021

...RED FLAG WARNING IN EFFECT FOR TUESDAY AFTERNOON INTO TUESDAY
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
NORTHEASTERN WYOMING AND MUCH OF WESTERN SOUTH DAKOTA...

.Mostly sunny, dry, and unseasonably warm weather will continue
today. The combination of very low relative humidity and 
increasingly gusty south winds will produce critical fire weather
conditions over northeastern Wyoming and much of western South 
Dakota.

A cold front will cross the area tonight, followed by gusty 
northwest winds, along with a chance of showers and a few 
thunderstorms. The relative humidity will increase behind the 
frontal passage.

SDZ326-332-290100-
/O.EXA.KUNR.FW.W.0030.210928T1800Z-210929T0100Z/
Pine Ridge Area-Badlands Area-
157 AM MDT Tue Sep 28 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 326 AND 332...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon today to 7 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zones 326 Pine Ridge Area and 332 
  Badlands Area.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ321>325-327>329-WYZ314>318-290100-
/O.CON.KUNR.FW.W.0030.210928T1800Z-210929T0100Z/
Southern Black Hills-Fall River County Area-Northern Foot Hills-
Eastern Foot Hills-Custer County Plains-Butte County Area-
Perkins County-West Central Plains-Northern Campbell-
Southern Campbell-Crook County Plains-Weston County Plains-
Wyoming Black Hills-
157 AM MDT Tue Sep 28 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 314, 315, 316, 317, 318, 321, 322, 323, 324, 325,
327, 328, AND 329...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains, 317 Weston County 
  Plains, 318 Wyoming Black Hills, 321 Southern Black Hills, 322 
  Fall River County Area, 323 Northern Foot Hills, 324 Eastern 
  Foot Hills, 325 Custer County Plains, 327 Butte County Area, 
  328 Perkins County and 329 West Central Plains.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
520 
WWUS83 KUNR 282102
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
302 PM MDT Tue Sep 28 2021

...RED FLAG WARNING IN EFFECT THROUGH THIS EVENING FOR GUSTY 
WINDS AND LOW RELATIVE HUMIDITY FOR NORTHEASTERN WYOMING AND MUCH 
OF WESTERN SOUTH DAKOTA...

.Mostly sunny, dry, and unseasonably warm weather will continue
today. The combination of very low relative humidity and
gusty south winds will produce critical fire weather conditions 
over northeastern Wyoming and much of western South Dakota.

A cold front will cross the area tonight, followed by gusty
northwest winds, along with a chance of showers and a few
thunderstorms. The relative humidity will increase behind the
frontal passage.

SDZ321>329-332-WYZ314>318-290100-
/O.CON.KUNR.FW.W.0030.000000T0000Z-210929T0100Z/
Southern Black Hills-Fall River County Area-Northern Foot Hills-
Eastern Foot Hills-Custer County Plains-Pine Ridge Area-
Butte County Area-Perkins County-West Central Plains-
Badlands Area-Northern Campbell-Southern Campbell-
Crook County Plains-Weston County Plains-Wyoming Black Hills-
302 PM MDT Tue Sep 28 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
314, 315, 316, 317, 318, 321, 322, 323, 324, 325, 326, 327, 328,
329, AND 332...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains, 317 Weston County 
  Plains, 318 Wyoming Black Hills, 321 Southern Black Hills, 322 
  Fall River County Area, 323 Northern Foot Hills, 324 Eastern 
  Foot Hills, 325 Custer County Plains, 326 Pine Ridge Area, 327 
  Butte County Area, 328 Perkins County, 329 West Central Plains 
  and 332 Badlands Area.

* WINDS...South 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
589 
WWUS83 KUNR 290101
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
701 PM MDT Tue Sep 28 2021


SDZ321>329-332-WYZ314>318-290215-
/O.EXP.KUNR.FW.W.0030.000000T0000Z-210929T0100Z/
Southern Black Hills-Fall River County Area-Northern Foot Hills-
Eastern Foot Hills-Custer County Plains-Pine Ridge Area-
Butte County Area-Perkins County-West Central Plains-
Badlands Area-Northern Campbell-Southern Campbell-
Crook County Plains-Weston County Plains-Wyoming Black Hills-
701 PM MDT Tue Sep 28 2021

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, 318, 321,
322, 323, 324, 325, 326, 327, 328, 329, AND 332...

Relative humidity will continue to rise overnight. However,
southerly winds will remain breezy this evening, and then a cold
front will bring strong northwesterly winds to the area overnight.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Sep 27, 11:29 AM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 27, 11:29 AM MDT, 1 hour 32 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1129 AM MDT Mon Sep 27 2021

.DISCUSSION...(Today Through Sunday)
Issued at 207 AM MDT Mon Sep 27 2021

Upper analysis shows a broad upper ridge over region which will
maintain dry and unseasonably warm weather over the forecast area
today through Tuesday.

Fire weather remains the main concern, especially on Tuesday.
For today, although the relative humidity will be quite low,
winds will be marginal. On Tuesday, the potential exists for some
record warm temperatures with southerly winds increasing ahead of
an approaching low pressure system. A Fire Weather Watch has been
issued for northeastern Wyoming and parts of northwestern South
Dakota for Tuesday afternoon into Tuesday evening.

A low-level jet will increase this evening over much of the
forecast area, persisting through Tuesday with 850mb winds around
35kt. Given the limited forcing and very limited low level
moisture, do not expect any thunderstorms during the day on
Tuesday. However, on Tuesday night and Wednesday, an upper short
wave trough and associated surface cold front will cross the area,
followed by gusty northwest winds, along with relatively good
chances for precipitation (albeit low QPF amounts). Precipitation
chances should exit most of the area by late Wednesday.

Thursday and Friday will be see near average temperatures with
dry conditions. Saturday looks to be mainly dry as well, however
a few ensemble members are still indicating an upper low moving
toward the forecast area from the southwest. Although this looks
rather unlikely at this time, will continue with the low chance
PoPs over parts of southwestern and south central South Dakota.
The week two outlook continues to favor above average temperatures
and near to below average precipitation.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1129 AM MDT Mon Sep 27 2021

VFR conditions and relatively light winds will continue today and
into tonight.

&&

.FIRE WEATHER...
Issued at 207 AM MDT Mon Sep 27 2021

Sunny, dry and unseasonably warm weather will continue through
Tuesday.

Although the relative humidity will be low today, winds are expected
to remain below critical levels. However, on Tuesday, critical
fire weather conditions are possible, especially over northeastern
Wyoming and parts of northwestern South Dakota, where southerly
winds will increase on Tuesday afternoon and some record high
temperatures are possible. A Fire Weather Watch has been issued
for northeastern Wyoming and parts of northwestern South Dakota
for Tuesday afternoon into Tuesday evening.

Cooler and windy weather, along with decent chances for low
precipitation amounts, are then expected as a cold front crosses
the region Tuesday night into Wednesday. Although gusty northwest
winds are expected on Wednesday, the relative humidity will be
higher than on Tuesday. Mainly dry weather is forecast Thursday
through Saturday with temperatures near average.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for SDZ323-324-327>329.

WY...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for WYZ314>318.

&&

DISCUSSION...10
AVIATION...Dye
FIRE WEATHER...10
Hazardous weather outlook, Sep 27, 10:53 AM MDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1053 AM MDT Mon Sep 27 2021

SDZ001-002-012-013-025-026-031-072-073-WYZ054>058-071-281300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Foot Hills-Rapid City-Pennington Co Plains-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
1053 AM MDT Mon Sep 27 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Elevated fire weather conditions are expected this afternoon as
very warm and dry conditions develop across the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very warm, dry, and breezy conditions will produce near critical
or critical fire weather conditions Tuesday afternoon. A fire
weather watch is in effect from Noon until 7 PM Tuesday.

A passing cold front Tuesday night will bring a good chance for
showers and possibly a few thundershowers into Wednesday. Severe
thunderstorms are not expected at this time. Gusty northwesterly
winds can be expected behind the front later Tuesday night and
Wednesday, with gusts up to 45 mph in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-024-027>030-032-041>044-046-047-049-074-281300-
Ziebach-Northern Black Hills-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Hermosa Foot Hills-
1053 AM MDT Mon Sep 27 2021 /1153 AM CDT Mon Sep 27 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Elevated fire weather conditions are expected this afternoon as
very warm and dry conditions develop across the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very warm, dry, and breezy conditions Tuesday afternoon will
produce elevated to near critical fire weather conditions.

A passing cold front late Tuesday night and early Wednesday will
bring a good chance for showers and possibly a few thundershowers
through Wednesday afternoon. Severe thunderstorms are not
expected at this time. Gusty northwesterly winds can be expected
behind the front later Tuesday night and Wednesday, with gusts up
to 45 mph in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 1:45 AM MDTFire Weather WatchUNRButte, Lawrence, Meade, Pennington, Perkins11 hr

Nearby

Red Flag Warnings in South Dakota, 2021Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.